advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Anchorage, Alaska, USA:

My 8 year-old son was diagnosed with Type 1 diabetes at age 6. We try to use the intensive treatment model which for him includes 3 shots a day: A.M., dinner, and bedtime. We use a combination of Humalog, NPH, and Regular. His numbers run about 60% in range.

On two occasions he has demonstrated what seems to be very unusual reactions to low blood sugars. On each occasion in was in the morning upon waking up. His number the first time was so low it wouldn't even register at first. The second occurrence -- which was just this week -- his number was 55. The reaction is this: He experiences a paralysis in his extremities. The first time he could not even stand up, and he couldn't move his left arm. The second time, the paralysis was in his left leg and arm, and he said he had a "migraine" headache on the right side of his head. Both times the paralysis subsided with the typical treatment for low sugars. We called the local Diabetes Association and they never heard of this type of reaction. We took him in to see his doctor who also never heard of such a reaction, but did schedule his for a MRI next week. Have any of you ever heard of someone having this type of reaction to low blood sugars? We obviously are very scared and concerned.

Answer:

A transient hemiplegia [weakness of one side of the body] is an uncommon but well recognised occurrence with a severe hypoglycemia in childhood and I don't believe that this can be called a "migraine." At the same time I think you need to make a determined effort to avoid further episodes beginning with developing a profile of his blood sugars throughout the 24 hours and trying especially to assess the impact of dietary vagaries and vigorous excercise. If you have not already done it, it might help to give the Humalog immediately after the meal so that the dose can be adjusted to the premeal blood sugar and to appetite. It can help to get the software that will graph out the downloaded data from your meter, if that is possible. Your can then look at blood sugars by time of day and day in the week as well as getting the percentage 'in range' and so try to work out the reason for hypoglycemia. Changes in the insulin regimen suggested by this data need to be discussed with the doctor. Finally you might talk to him about using a insulin pump; your son is somewhat young for it; but by no mans the youngest and the present evidence is that if properly programmed it can reduce the incidence of hypoglycemia.

DOB

DTQ-19991018231521
Original posting 13 Feb 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.